Texas, 2015

Hail in Texas, May 9, 2015

May 9, 2015 · NWS EWX · 4 events in 1 county or zone

Isolated supercell thunderstorms developed over the Rio Grande River near Eagle Pass Texas during the evening. These storms produced hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Isolated supercell thunderstorms developed over the Rio Grande River near Eagle Pass Texas during the evening. These storms produced hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 9, 5:56 PM CST, 51 minutes earlier.

Area forecast discussion, May 9, 5:56 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
656 PM CDT SAT MAY 9 2015

.UPDATE...
DID A QUICK UPDATE FOR THE CURRENT TREND OF NO CONVECTION ACROSS
THE AREA. DRT SOUNDING WILL BE COMING ACROSS SHORTLY BUT WILL
LIKELY BE SHOWING A STRONG CAP THAT HAS LOWERED MOST CHANCES OF
SEEING CONVECTION THOUGH THE EARLY EVENING HOURS. STORM DEVELOPED
OFF THE MOUNTAINS WEST OF EAGLE PASS BUT THE STORM QUICKLY
DISSIPATED AS IT MOVED EAST. WILL BE WATCHING THE NEXT RUN OF
MODELS OVER THE NEXT COUPLE OF HOURS TO SEE IF POP NEEDS TO BE
REMOVED OR LOWERED FOR THE REMAINDER OF THE NIGHT.

&&

.PREV DISCUSSION... /ISSUED 643 PM CDT SAT MAY 9 2015/

AVIATION...
STRONG CAPPING SEEMS POISED TO MAINTAIN A LID ON ANY SHOWER OR
THUNDERSTORM DEVELOPMENT AT THE TAF SITES THIS EVENING. MOIST GULF
AIR FLOW AND STRENGTHENING OF THE LOW LEVEL JET SHOULD BE
SUFFICIENT TO RETURN MVFR CIGS BY 03Z AND THEN FLIRT WITH IFR CIGS
BY 07Z AT THE I-35 SITES...WITH A DELAY TO 12Z AT KDRT. ALSO
EXPECT SOME PATCHY LIGHT SHOWERS...SO INCLUDED THAT AS VCSH FOR
THE I-35 SITES FROM 12-19Z. STRONG CONVECTION SEEMS OUT OF THE
PICTURE FOR KDRT...AND NOT UNTIL 23-01Z FOR THE I-35 SITES.

PREV DISCUSSION... /ISSUED 248 PM CDT SAT MAY 9 2015/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...

FOR 00Z - 06Z THIS EVENING...
THE DRY LINE IS SURGING AS EXPECTED THIS AFTERNOON AND SPANS FROM
CHILDRESS TO ABILENE AND TURNING SOUTHWEST THROUGH SAN
ANGELO...OZONA...AND THE NORTHWEST CORNER OF VAL VERDE COUNTY AS
DEPICTED BY SURFACE OBS AND VIS SATELLITE. 10-20 KT SFC FLOW FROM
THE GULF IS ADVECTING HIGH 60S AND LOW 70S DEWPOINTS TOWARDS THE
DRY LINE RESULTING IN THE BEGINNING OF DECENT LOW LEVEL MOISTURE
CONVERGENCE. HOWEVER...925-700 MB WIND FLOW IS MORE OR LESS
PARALLEL TO THE DRY LINE SO DEEP LAYER CONFLUENCE IS NOT EXACTLY
IDEAL FOR CI. VIS SATELLITE DOES SHOW CU DEVELOPMENT ACROSS THE
CWA AND THINK THE BEST CHANCE FOR SEVERE CONVECTION THIS AFTERNOON
WILL BE NORTH OF A LINE FROM DEL RIO TO KERRVILLE TO BURNET...WHERE
DIFFERENTIAL HEATING/DEFORMATION OF THE DRYLINE RESULTS IN ENOUGH
LIFT TO OVERCOME WEAK CAPPING AND REALIZE THE CONVECTIVE POTENTIAL
WHICH IS AVAILABLE...WHICH IS MORE THAN ENOUGH FOR LARGE HAIL AND
DAMAGING WIND POTENTIAL. LCLS MAY BE A BIT TOO HIGH FOR TORNADIC
DEVELOPMENT BUT CANT RULE OUT AN ISOLATED TORNADIC CELL.

FOR 06Z - 12Z...OVERNIGHT...
AS THE DRYLINE RETROGRADES WESTWARD...UPPER LEVEL ENERGY INCREASES
AND 850 MB FLOW ALSO INTENSIFIES. WITH BETTER CONFLUENCE ALONG THE
DRYLINE...CONFIDENCE IS A BIT HIGHER THAT DEVELOPMENT OF A LINE OF
STRONG TO SEVERE STORMS WILL OCCUR NEAR 12Z TOMORROW MORNING. AT
THIS TIME...THIS LOOKS TO STAY MAINLY NORTH OF THE CWA...BUT
INCLUDED HIGHER POPS ALONG THE NORTHERN PERIPHERY OF THE CWA TO
ACCOUNT FOR SOUTHWEST DEVELOPMENT...WHICH WILL HIGHLY DEPEND ON
WHERE THE DRYLINE ENDS UP TOMORROW MORNING. BEST GUESS IS JUST
WEST OF VAL VERDE COUNTY...THUS A LINE FROM DEL RIO TO KERRVILLE
TO BURNET AGAIN IS WHERE THE BEST CHANCE WILL BE FOR STORM
POTENTIAL OVERNIGHT.

FOR SUNDAY...

SIMILAR SITUATION TO TODAY WITH A SHIFT OF FOCUS MORE TO OUR NORTH
AND NORTHEAST AS THE UPPER LOW SHIFTS NORTHEAST. IT DOES APPEAR
THAT QPF GENERATION IS MORE ROBUST TOMORROW WHEN COMPARED TO THIS
AFTERNOON. BUT AGAIN...THE BEST COINCIDING VARIABLES FOR SEVERE
POTENTIAL APPEAR TO BE NORTH OF OUR CWA THUS LEAVING THE THREAT
VERY ISOLATED. THREATS FOR OUR AREA WILL AGAIN BE LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS WITH A MINIMAL BUT NON-ZERO TORNADO
THREAT IN THE AFTERNOON AND EARLY EVENING HOURS.

LONG TERM (MONDAY THROUGH SATURDAY)...
A VERY WET PATTERN CONTINUES TO BE SEEN IN THE MID AND LONG RANGE
FORECAST MODELS. WITH AN UPPER LEVEL PATTERN HIGHLIGHTED WITH
MULTIPLE SHORTWAVE PASSAGES EMBEDDED IN A GENERALLY SOUTHWEST FLOW
REGIME...DECENT UPPER LEVEL FORCING WILL BE PRESENT THROUGHOUT THE
WEEK.

THE FIRST SHORTWAVE PASSAGE MAY BE THE MOST SIGNIFICANT OF THE
WEEK AS IT COINCIDES WITH A STALLED COLD FRONT LATE MONDAY AND
INTO TUESDAY. SOME MODEL DISCREPANCY EXISTS WITH EXACTLY WHERE THE
COLD FRONT SHOULD STALL...BUT THE FORECAST FAVORED THE MORE
NORTHERN DEPICTION SET OUT BY THE ECMWF DUE TO HOW STRONG AND
MOIST THE CURRENT MT AIR MASS IS. FIND IT DIFFICULT TO SEE A COLD
FRONT WITH ENOUGH OF A STRONG DENSITY CURRENT (AKA COLD ENOUGH
AIR) TO OVERCOME SUCH A MOIST AIR MASS IN MID MAY. THIS IS NOT
NECESSARILY GOOD NEWS FOR THE POTENTIAL FOR FLASH FLOODING HOWEVER
AS THE HEAVIEST RAINS WOULD BE...AT LEAST INITIALLY...FALLING OVER
THE PLATEAU AND HILL COUNTRY AND COULD RESULT IN DOWNSTREAM RIVER
AND FLASH FLOODING IF PERSISTENT ENOUGH. THERE IS GOOD MODEL
AGREEMENT IN AMPLIFICATION OF UPPER LEVEL SUPPORT WITH VERY MOIST
SOUNDINGS ACROSS THE CWA BEGINNING EARLY TUESDAY MORNING. PWAT
VALUES IN THE 1.6-1.8 RANGE WOULD BE PLENTY FOR HEAVY RAIN
POTENTIAL...AND WITH THE AFOREMENTIONED SUPPORT AND STALLED
BOUNDARY...FLASH FLOODING MAY BECOME A REAL CONCERN TUESDAY. AS IT
STANDS NOW...A GENERAL QPF FORECAST OF 1-2 INCHES WITH ISOLATED
AMOUNTS OF 2-4 INCHES SEEMS REASONABLE FOR THE 24 PERIOD BETWEEN
00Z TUESDAY AND 00Z WEDNESDAY.

AS STATED BEFORE...MULTIPLE SHORTWAVES WILL IMPACT THE AREA...WITH
THE NEXT BEING WEDNESDAY NIGHT AND WEAKER IMPULSE FRIDAY. FOR
BREVITY SAKE...AND BECAUSE THE PATTERN IS MORE OR LESS
SIMILAR...WONT GO INTO MUCH DETAILS WITH THESE. HOWEVER...A 5 DAY
TOTAL FROM THE FIRST PERIOD THROUGH DAY 5 SHOWS A RANGE FROM 1-5
INCHES WEST OF THE I35 CORRIDOR AND 4-6 INCHES EAST. MORE DETAIL
TO COME WITH FURTHER MODEL ITERATIONS.

TB3

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  83  68  83  66 /  30  50  60  50  70
AUSTIN BERGSTROM INTL AIRPORT  73  83  68  82  66 /  30  40  60  50  70
NEW BRAUNFELS MUNI AIRPORT     73  85  69  82  67 /  30  40  60  50  70
BURNET MUNI AIRPORT            72  80  66  79  63 /  40  60  60  60  70
DEL RIO INTL AIRPORT           72  87  68  84  67 /  30  20  20  50  70
GEORGETOWN MUNI AIRPORT        73  82  66  80  64 /  40  50  60  50  70
HONDO MUNI AIRPORT             73  85  69  83  67 /  20  50  60  50  70
SAN MARCOS MUNI AIRPORT        73  84  68  82  67 /  30  40  60  50  70
LA GRANGE - FAYETTE REGIONAL   74  85  71  83  69 /  30  30  60  50  80
SAN ANTONIO INTL AIRPORT       73  85  70  83  67 /  20  40  60  50  70
STINSON MUNI AIRPORT           74  86  72  84  68 /  20  40  60  50  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...26
SYNOPTIC/GRIDS...09
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, May 9, 3:34 AM CST, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
434 AM CDT SAT MAY 9 2015

TXZ171>173-183>194-202>209-217>225-228-100945-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
434 AM CDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE STORMS CAPABLE OF LARGE HAIL TO THE SIZE
OF HALF DOLLARS AND GUSTY WINDS TO 60 MPH WILL BE POSSIBLE THIS
AFTERNOON THROUGH MID EVENING ACROSS THE HILL COUNTRY AND SOUTHERN
EDWARDS PLATEAU. A TORNADO CAN ALSO NOT BE RULED OUT BUT THE RISK
IS LOW. THE STRONG TO SEVERE STORM RISK WILL DIMINISH THROUGH THE
LATE EVENING HOURS BUT ANOTHER ROUND OF MODERATE TO HEAVY SHOWERS
WILL DEVELOP ACROSS THE HILL COUNTRY INTO EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED STRONG TO SEVERE STORMS WILL AGAIN BE POSSIBLE ON SUNDAY
AFTERNOON THROUGH MID EVENING WITH HAIL UP TO GOLF-BALL SIZED AND
WINDS UP TO 60 ALONG AND NORTH OF A JUNCTION TO NEW BRAUNFELS TO
LA GRANGE LINE.

THE ENVIRONMENT WILL CONTINUE TO SUPPORT STRONG TO POSSIBLY SEVERE
STORMS AGAIN ON MONDAY ACROSS MUCH OF THE REGION. BEYOND
MONDAY...AN ACTIVE PATTERN WILL CONTINUE AND FAVOR A HEAVY RAIN
RISK THAT COULD LEAD TO FLASH FLOODING POTENTIAL TUESDAY THROUGH
THURSDAY. RAINFALL TOTALS COULD REACH NEAR 5 TO 7 INCHES WITH
LOCALLY HIGHER AMOUNTS THROUGH THE END OF THE WEEK. RIVERS AND
CREEKS COULD EXPERIENCE RAPID RISES DURING HEAVY RAIN EPISODES
AND URBAN FLOODING COULD ALSO OCCUR. PLEASE STAY UP TO DATE
THROUGH THE WEEKEND AND NEXT WEEK ON THIS EVOLVING SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE WEEKEND AND INTO
EARLY TO MID NEXT WEEK.

ALLEN

In the hours before

Local storm report, May 9, 6:47 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
747 PM CDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             EL INDIO                28.52N 100.32W
05/09/2015  M0.75 INCH       MAVERICK           TX   STORM CHASER

&&

EVENT NUMBER EWX1500321

CVP

The radar

The Laughlin AFB radar (KDFX), 84 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Maverick

When
May 9, 6:47 PM CST
Where
Maverick County, El Indio
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
28.520, -100.320

Three-quarter inch hail was reported by a storm chaser in the city of El Indio.

Hail, Maverick

When
May 9, 6:53 PM CST
Where
Maverick County, El Indio
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
28.520, -100.320

One inch diameter hail was reported by a storm chaser in the city of El Indio.

Hail, Maverick

When
May 9, 8:02 PM CST
Where
Maverick County, 1.38 mi S of Normandy
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
28.900, -100.600

One inch diameter hail was reported along highway 277 between Quemado and Elm Creek.

Hail, Maverick

When
May 9, 8:45 PM CST
Where
Maverick County, Quemado
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
28.950, -100.630

Border patrol in Quemado reported quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577496, 577497, 577498, 577499.